Alert archive / Nevada / High Wind Watches in 2017

High Wind Watch 2, NWS Las Vegas, NV

March 3, 20174 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this high wind watch at Mar 3, 2017, 2:22 PM PST for 4 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Mar 4, 2017, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 2:22 PM PST (22:22 UTC)
In effect from
Mar 4, 2017, 10:00 AM PST
Expired
Mar 4, 2017, 2:56 AM PST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 142 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3431 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS75 KVEF 032222
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
222 PM PST Fri Mar 3 2017

NVZ014-015-017>019-041200-
/O.NEW.KVEF.WI.Y.0020.170304T1800Z-170305T0300Z/
/O.NEW.KVEF.HW.A.0002.170305T1600Z-170306T0600Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, and Red Rock Canyon
222 PM PST Fri Mar 3 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM PST Saturday. A
High Wind Watch has also been issued. This High Wind Watch is in
effect from Sunday morning through Sunday evening. 

* TIMING...Winds will increase by late Saturday morning, peak in
  the afternoon before decreasing Saturday evening. Winds will
  increase again to even stronger levels by late Sunday morning.

* WINDS...On Saturday, winds will be south to southwest 25 to 35
  mph with gusts 45 to 55 mph. Wind gusts Sunday may reach 60 mph
  in the valleys with 70 mph possible in the mountains.

* IMPACTS...Areas of blowing dust and strong crosswinds may create
  difficult travel conditions. Loose objects such as trash cans
  may by displaced. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$

CAZ519-520-041200-
/O.NEW.KVEF.HW.A.0002.170304T1800Z-170306T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Mt Whitney, Bishop, 
Independence, Lone Pine, and Olancha
222 PM PST Fri Mar 3 2017

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Saturday morning through Sunday
evening. 

* TIMING...Winds will likely increase Saturday morning and could
  be strong at times through the weekend before decreasing Sunday
  evening. 

* WINDS...Southwest winds 25 to 40 mph with gusts to 60 mph
  possible in the Owens Valley. Southwest winds in the Sierra will
  likely be in the 35 to 50 mph range with gusts over 70 mph
  possible. 

* IMPACTS...Difficult driving conditions, blowing snow and
  possible damage to trees, power poles and fences. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$

AZZ001-003-036-CAZ521>525-NVZ016-020>022-041200-
/O.NEW.KVEF.HW.A.0002.170305T1600Z-170306T0600Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Northeast Clark County-
Las Vegas Valley-Southern Clark County-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, .Searchlight, 
and Cal-Nev-Ari
222 PM PST Fri Mar 3 2017 /322 PM MST Fri Mar 3 2017/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Sunday morning through Sunday
evening. 

* TIMING...Strong winds will likely develop by late Sunday
  morning, peaking in the afternoon before decreasing late Sunday
  evening. 

* WINDS...South to southwest winds 25 to 40 mph with gusts to 60
  mph possible. 

* IMPACTS...Difficult driving conditions with dangerous cross
  winds and blowing dust. Unsecured objects will be blown around
  and damage to trees, power poles, fences and awnings is
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
1 follow-up statement
755 
WWUS75 KVEF 041056
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
256 AM PST Sat Mar 4 2017

NVZ014-015-017>019-050300-
/O.UPG.KVEF.HW.A.0002.170305T1600Z-170306T0600Z/
/O.NEW.KVEF.HW.W.0005.170305T1600Z-170306T0600Z/
/O.CON.KVEF.WI.Y.0020.170304T1800Z-170305T0300Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, and Red Rock Canyon
256 AM PST Sat Mar 4 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 10 PM PST SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 PM this
evening. A High Wind Warning, is also in effect from 8 AM to 10 
PM PST Sunday. This High Wind Warning replaces the High Wind 
Watch. 

* TIMING...Winds will increase by late this morning, peak in the
  afternoon before decreasing this evening. Winds will increase
  again to even stronger levels by late Sunday morning and
  continue into the evening hours. 

* WINDS...Today, winds will be south to southwest 25 to 35 mph
  with gusts 45 to 55 mph. Wind gusts Sunday may reach 60 mph in
  the valleys with 70 mph possible in the mountains. 

* IMPACTS...Areas of blowing dust and strong crosswinds may create
  difficult travel conditions. Downed trees and powerlines will be
  possible, especially on Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden hazardous crosswinds and areas of reduced 
visibility due to dust...especially in high-profile vehicles. 
Secure any loose objects and temporary structures.

&&

$$

AZZ001-003-036-CAZ521>525-NVZ016-020>022-050300-
/O.UPG.KVEF.HW.A.0002.170305T1600Z-170306T0600Z/
/O.NEW.KVEF.HW.W.0005.170305T1600Z-170306T0600Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-White Mountains of Inyo County-
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Northeast Clark County-
Las Vegas Valley-Southern Clark County-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, .Searchlight, 
and Cal-Nev-Ari
256 AM PST Sat Mar 4 2017 /356 AM MST Sat Mar 4 2017/

...HIGH WIND WARNING IN EFFECT FROM 8 AM PST /9 AM MST/ TO 10 PM
PST /11 PM MST/ SUNDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect from 8 AM PST /9 AM MST/ to 10 PM PST
/11 PM MST/ Sunday. This High Wind Warning replaces the High Wind
Watch is no longer in effect.

* TIMING...Strong winds will likely develop by late Sunday 
  morning, peaking in the afternoon before decreasing late 
  Sunday evening. 

* WINDS...South to southwest winds 25 to 40 mph with gusts to 60 
  mph possible. 

* IMPACTS...Difficult driving conditions with dangerous cross 
  winds and blowing dust. Unsecured objects will be blown around 
  and damage to trees, power poles, fences and awnings is 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden hazardous crosswinds and areas of reduced 
visibility due to dust...especially in high-profile vehicles. 
Secure any loose objects and temporary structures.

&&

$$

CAZ519-520-050300-
/O.UPG.KVEF.HW.A.0002.170304T1800Z-170306T0600Z/
/O.EXB.KVEF.WI.Y.0020.170304T1800Z-170306T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Mt Whitney, Bishop, 
Independence, Lone Pine, and Olancha
256 AM PST Sat Mar 4 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 10 AM this morning to 10 PM PST
Sunday. This Wind Advisory replaces the High Wind Watch is no 
longer in effect.

* TIMING...Winds will likely increase later this morning and could
  be strong at times through the weekend before decreasing Sunday
  evening. 

* WINDS...Southwest winds 25 to 40 mph with gusts to 60 mph
  possible in the Owens Valley...mainly west of U.S. Highway 395.
  Southwest winds in the Sierra will likely be in the 30 to 45 
  mph range with gusts to around 65 mph possible. 

* IMPACTS...Difficult driving conditions, blowing snow and 
  possible damage to trees, power poles and fences. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden hazardous crosswinds and areas of reduced 
visibility due to dust...especially in high-profile vehicles. 
Secure any loose objects and temporary structures.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Mar 3, 8:35 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 3, 8:35 AM PST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
835 AM PST Fri Mar 3 2017

.SYNOPSIS...Weak high pressure will begin to shift east on Saturday
ahead of an area of low pressure that will bring unsettled weather
Sunday and Monday. Gusty southwest winds will develop areawide
Sunday followed by cooler conditions on Monday. Precipitation will
mainly be limited to the Sierra and Lincoln County Sunday and
Monday. High pressure will begin to build back into the area next
week.
&&

.UPDATE...Forecast in pretty good shape this morning. I just made a
minor adjustment to sky cover a bit to account for the cirrus band
across southern Mohave County. Otherwise no updates. -Harrison-
&&

.PREV DISCUSSION...
300 AM PST Fri Mar 3 2017

.SHORT TERM...through Sunday Night.

Weak high pressure over the area will provide another day of above
normal temperatures and generally light winds across the region. The
flow will being to turn more southwest on Saturday as an area of low
pressure approaches the Pacific Northwest coast. Winds will increase
across much of the area through the day, but the strongest winds are
expected in the Sierra and eastern slopes, where gusts of 50 to 55
mph are expected, especially late afternoon and early evening. At
this time the strong west winds do not look to make it into the
Owens Valley and should remain at mid slope and higher. As the
trough approaches the coast precipitation will begin to spread into
the upper Sierra late Saturday night and especially Sunday.
Initially the moisture will be intercepted by the Sierra with little
spillover until Sunday afternoon when precipitation chances will
increase for northern Owens Valley and portions of Esmeralda,
northern Nye and Lincoln Counties. Snow levels will begin around
7000 feet and then drop to around 4000 feet by late Sunday
afternoon. Precipitation amounts do look to remain fairly light in
the Owens Valley and across the northern zones, but some light snow
accumulations are possible. Snow totals around a foot are possible
in the higher Sierra.

A cold front will then track south Sunday with strong southwest
winds developing ahead of the front Sunday afternoon and evening.
Most locations will likely see wind advisory level winds and
possibly even stronger. Will hold off on issuing any advisories or
warnings to get a fix on where the strongest winds will develop, but
be prepared for gusty winds areawide.

Winds behind the front do not look particulary strong and the main
thing to look for will be much cooler temperatures Monday.
Temperatures Friday through Sunday will remain a few degrees above
normal.

.LONG TERM...Monday through Friday.

A dry and mild weather pattern over our area is indicated by the
medium range models through much of next week. Monday morning will
see the exit of the trough with some brief north winds 10-20 mph
pushing down through southern Nevada and sustained west winds 20-25
mph across the western Mojave Desert zones. Periods of north winds
15-30 mph can be expected along the Colorado River Valley Tuesday
through Thursday, especially between Laughlin-Bullhead City and Lake
Havasu. The rest of the region will see fairly tranquil weather with
temperatures climbing several degrees above normal the second half
of the week.
&&

.AVIATION...For McCarran...Winds will generally remain fairly light
through much of the day, but may favor a southeast direction during
the afternoon with speeds 6 kts or less. Skies will remain mostly
clear with a few passing high clouds at times, but high clouds will
be on the increase late this afternoon and overnight.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Winds are expected to remain around 10 kts or less
through the afternoon with some gusty north winds at times down the
Colorado River Valley where speeds 12-20 kts are possible. High
clouds are expected to increase throughout the day.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
expected. Spotter are encouraged to report any significant weather
according to standard operating procedures.
&&

Short Term/Aviation...Gorelow
Long Term...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:22 PM PSTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye56 hr

Nearby

High Wind Watches in Nevada, 2017High Wind Watches in California, 2017High Wind Watches in Arizona, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.